Arkansas, 2005

Hail and Damaging Winds in Arkansas, July 23, 2005

July 23, 2005 · NWS TSA · 8 events in 4 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 11:55 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 23, 11:55 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SAT JUL 23 2005

.DISCUSSION...
FORECAST HAS BEEN UPDATED TO INCLUDE LOW CHANCE OF AFTERNOON
THUNDERSTORMS ACROSS FAR EASTERN OKLAHOMA IN WESTERN ARKANSAS.
CUMULUS FIELD HAS QUICKLY DEVELOPED ACROSS NORTHWEST ARKANSAS WHERE
TEMPERATURES ARE CURRENTLY RUNNING UP TO 4 DEGREES WARMER THAN THIS
TIME YESTERDAY.  FORECAST SOUNDINGS AND CURRENT CAP STRENGTH SUGGEST
CONVECTIVE TEMPERATURES WILL LIKELY BE REACHED...WITH AMPLE DRY AIR
NOTED IN VAPOR IMAGERY HELPING ADD AN INCREASED RISK OF
DOWNBURST WINDS COMPARED TO PREVIOUS DAYS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ060.

AR...NONE.
&&

SHORT TERM FORECASTER ID= 07
LONG TERM FORECASTER ID= 12
Hazardous weather outlook, Jul 23, 11:50 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT SAT JUL 23 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT SAT JUL 23 2005

...HEAT ADVISORY IN EFFECT FOR TULSA COUNTY THROUGH SUNDAY AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...TULSA METROPOLITAN AREA.

DISCUSSION...
DANGEROUS HEAT INDICES ARE ONGOING THIS AFTERNOON ACROSS THE
AREA...WITH WARM OVERNIGHT LOW TEMPERATURES ALLOWING FOR LIMITED
RELIEF FROM THE HEAT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED
DURING THE UPCOMING DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE GREATER CHANCES WILL
EXIST OVER THE HIGHER TERRAIN LOCATIONS...WITH STORMS LIKELY
MOVING WESTWARD AFTER THEY DEVELOP. CONDITIONS APPEAR FAVORABLE FOR
DAMAGING DOWNBURST WINDS WITH ANY SUSTAINED THUNDERSTORM.
CONDITIONS SHOULD BE CLOSELY MONITORED AS THESE CONDITIONS OFTEN
LEAD TO LIMITED WARNING LEAD TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED GIVEN THE LIMITED COVERAGE OF ANY
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...DANGEROUS HEAT INDEX POTENTIAL.
MONDAY...DANGEROUS HEAT INDEX POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO SUNDAY AND
MONDAY...WITH DANGEROUS HEAT INDICES POSSIBLE INTO THE EARLY PART
OF THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA BY LATE
TUESDAY INTO WEDNESDAY WHICH WILL BRING COOLER TEMPERATURES.
THUNDERSTORM CHANCES WILL ACCOMPANY THE FRONTAL PASSAGE...WITH
ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE DURING THE LATTER HALF
OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY WORKERS SHOULD BE PREPARED TO RESPOND TO AN INCREASE IN
HEAT RELATED ILLNESSES THROUGH EARLY WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 23, 12:50 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT SAT JUL 23 2005

OKZ069-231930-
ADAIR OK-
150 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     ADAIR

AT 150 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF BARON...MOVING WEST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...BARON...CHRISTIE...
PROCTOR AND WESTVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 23, 1:07 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
207 PM CDT SAT JUL 23 2005

ARZ011-231945-
MADISON AR-
207 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     MADISON

AT 207 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PATRICK...MOVING WEST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...ST PAUL...COMBS...BRASHEARS...PATRICK...
DELANEY AND CROSSES.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 75 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Madison

When
July 23, 1:18 PM CST
Where
Madison County, 4 mi SE of Delaney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -93.850

Hail, Washington

When
July 23, 1:44 PM CST
Where
Washington County, Prairie Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -94.317

Thunderstorm Wind, Washington

When
July 23, 1:45 PM CST
Where
Washington County, Prairie Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -94.317

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Sebastian

When
July 23, 4:10 PM CST
Where
Sebastian County, 3 mi S of Mill Creek
Measured
57 kt (65 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.283, -94.433

Thunderstorm Wind, Sebastian

When
July 23, 4:32 PM CST
Where
Sebastian County, Barling
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
35.333, -94.300

Thunderstorm winds estimated at 80 miles an hour blew down several large trees and damage the roofs of several homes.

Thunderstorm Wind, Sebastian

When
July 23, 5:11 PM CST to 5:20 PM CST
Where
Sebastian County, Ft Smith
Measured
69 kt (79 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.383, -94.417

Thunderstorm winds of 79 miles an hour were measured at the Fort Smith airport. An apartment complex received damage to the roof of six apartments, resulting in the families being relocated for several days. Numerous trees were blown down or uprooted and power lines were blown down.

Thunderstorm Wind, Crawford

When
July 23, 5:15 PM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -94.350

Thunderstorm winds estimated at 70 miles an hour blew down numerous large trees and power lines.

Hail, Crawford

When
July 23, 5:23 PM CST
Where
Crawford County, Leecreek
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.683, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyWarnings in Arkansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463337, 5463338, 5463344, 5463339, 5463340, 5463341, 5463342, 5463343.